Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 222, NWS Dodge City, KS

July 4, 2007Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2007, 5:38 PM CDT for Clark County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 5:38 PM CDT (22:38 UTC)
Expired
Jul 4, 2007, 6:20 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 042238
SVRDDC
KSC025-042345-
/O.NEW.KDDC.SV.W.0222.070704T2238Z-070704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CLARK STATE LAKE...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARK STATE LAKE...
  ASHLAND...
  RURAL RESIDENCES OF EASTERN CLARK COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3746 9965 3746 9991 3710 9995 3710 9956

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 042258
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT WED JUL 4 2007

KSC025-042345-
/O.CON.KDDC.SV.W.0222.000000T0000Z-070704T2345Z/
CLARK KS-
557 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT 
FOR CLARK COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF CLARK STATE LAKE...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARK STATE LAKE...
  ASHLAND...
  RURAL RESIDENCES OF EASTERN CLARK COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3746 9965 3746 9991 3710 9995 3710 9956

$$

FINCH
000 
WWUS53 KDDC 042320
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED JUL 4 2007

KSC025-042330-
/O.CAN.KDDC.SV.W.0222.000000T0000Z-070704T2345Z/
CLARK KS-
620 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN CLARK COUNTY.

LAT...LON 3746 9965 3746 9991 3710 9995 3710 9956

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:01 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED JUL 4 2007

.DISCUSSION...

DAYS 1-2...
SLOW MOVING THUNDERSTORMS WERE ACCOMPANYING A MCV LOCATED NEAR
HAYS EARLY THIS AFTERNOON WITH ANOTHER AREA OF CONVECTION ALREADY
BEGINNING TO DEVELOP ALONG A COLD FRONT WHICH EXTENDED FRONT PRATT
TO NEAR KDDC TO LBL EARLY THIS AFTERNOON. LAPS AT 18Z ALREADY
SHOWING 2500J/KG IN THE PTT AND P28 AREA WITH DWPTS NEAR 70.
WINDS LEAVING A LOT TO BE DESIRED BUT AS THE MCV GRADUALLY
ENCOUNTERS THE HIGHER INSTAB AND MOISTURE WOULD EXPECT
THUNDERSTORMS TO INCREASE IN AREAL COVERAGE AND MAY EVEN SEE A FEW
QUARTER SIZE HAIL. ALSO BASED ON THE WEAK WINDS ALSO FEEL HEAVY
RAINFALL WILL ALSO BE AN ISSUE THIS EVENING AS STORMS NOT EXPECTED
TO MOVE VERY QUICKLY. AT THIS TIME HOWEVER THE LOCATION THAT IS
MOST FAVORABLE FOR HEAVY RAIN IS THE AREA THAT DID NOT GET RAIN
LAST NIGHT SO WILL NOT ISSUE A FLOOD WATCH AT THIS TIME FOR OUR
SOUTHEAST.

WITH THE MODELS PICKING UP ON OUR MCV NEAR HAYS EARLIER THIS
MORNING WILL FOLLOW THE TREND OF THE GFS/NAM AND MOVE IT VERY
SLOWLY SOUTHEAST INTO OKLAHOMA DURING THE OVERNIGHT HOURS. WEAK
LIFT STILL PROGGED OVER OUR SE CWA THROUGH THURSDAY MORNING SO
OPTED TO RETAIN SMALL POPS THROUGH NOON. ACROSS THE WEST...DRYER
AND MORE STABLE AIR IS EXPECTED TO BE SETTLING INTO THIS REGION SO
REMOVED ALL MENTION OF POPS HERE. WITH CLOUDS SLOW TO ERODE AND
EASTERLY CAA AT 85H HAVE KEPT TEMPS A LITTLE COOLER DURING THE
DAY...ESPECIALLY IN THE SOUTHEAST ON THURSDAY. TEMPERATURES BEGINNING TO
REBOUND ON FRIDAY AND BASED ON TEMPERATURES IN THE WEST AND 85H
TEMPS THINK CURRENT GRIDS IS STILL LOOK ON TRACK.

DAYS 3-7...
LARGE SUMMERTIME UPPER RIDGE WILL EXPAND NORTHWARD DURING THE EARLY
PART OF THE FCST PERIOD THIS WEEKEND. TO THE SOUTHEAST OF THE
SPRAWLING UPPER RIDGE...A CONTINUED UPPER LOW FEATURE WILL
EXIST...ENHANCED BY THE CURRENT SLOW MOVING UPPER VORTICITY MAX OVER
KANSAS.  THIS UPPER VORT...MAINTAINED BY DIURNAL CONVECTIVE
EPISODES...WILL CONTINUE TO DRIFT SOUTH INTO THE SOUTHERN
PLAINS...WHERE ANOTHER MAJOR RAIN EVENT MAY UNFOLD OVER THE NEXT FEW
DAYS IN PORTIONS OF OKLAHOMA AND TEXAS.  IN OUR NECK OF THE WOODS OF
SOUTHWEST KANSAS...WE SHOULD REMAIN IN BETWEEN THE SPRAWLING, HOT
SUMMER UPPER RIDGE AND THE SOUTHERN PLAINS (SUB)TROPICAL LOW.  AT
THE SURFACE HOWEVER...EASTERLY COMPONENT LOW LEVEL FLOW AROUND THE
SOUTHERN PLAINS LOW SHOULD ALLOW FOR WORST OF THE EXCESSIVE HEAT
(HIGHS IN THE UPPER 90S TO 100S) TO REMAIN NORTHWEST OF SOUTHWEST
KANSAS.  THE GFS IS FAIRLY AGGRESSIVE IN THE PAST FEW RUNS
AMPLIFYING POLAR JET OVER CANADA AND BRINGING A DECENT COLD FRONT
DOWN THE PLAINS AROUND MONDAY-TUESDAY TIME FRAME.  SHOULD THE GFS BE
ON TO SOMETHING HERE WITH REGARDS TO TIMING/STRENGTH OF AN
AMPLIFICATION OF CANADIAN JET WITH TROF AXIS OVER THE NORTHERN
PLAINS/UPPER MIDWEST...THEN PRECIP CHANCES WILL INCREASE WITH UPPER
JET ENTRANCE REGION DYNAMICS INTERACTING WITH LOW LEVEL MOISTURE.
SEVERAL PERIODS OF 20 POPS ARE IN THERE FOR NOW...BUT WILL HAVE TO
INCREASE THESE POPS OVER THE NEXT COUPLE FORECAST SHIFTS SHOULD
MODELS CONTINUE TO SUPPORT THIS SIGNAL.

&&

.AVIATION...
(ISSUED AT 1211 PM CDT)

MIDDAY ANALYSIS SHOWED MID LEVEL CYCLONIC CENTER FROM HILL CITY TO
HAYS. BY 17Z...88D WAS SHOWING A SMALL SCALE AREA OF CONVECTION
DEVELOPING AT THE SOUTHEAST PERIPHERY OF THIS SMALL CYCLONIC CENTER.
SURFACE OBSERVATIONS SHOWED A FAIRLY WEAK WIND FIELD WITH MAINLY
LIGHT AND VARIABLE WINDS AT OR LESS THAN 6 KTS...THUS IT IS
DIFFICULT TO ANTICIPATE BEST AREA FOR SURFACE BASED STORMS OTHER
THAN THE STORMS DEVELOPING IN VICINITY OF AFOREMENTIONED SMALL UPPER
CYCLONE CENTER. FOR THE TAFS...GIVEN THE UNCERTAINTY IN
LOCATION/TIMING...WILL BROADBRUSH DDC, GCK, HYS TAF SITES WITH CB
IN THE CLOUD GROUP LATER ON THIS AFTERNOON AS WIDELY SCT TSTM MAY
DEVELOP JUST ABOUT ANYWHERE NEAR AND SOUTH OF UPPER CIRCULATION
CENTER. NAM AND RUC NEAR-TERM MODEL QPF ALSO SUGGESTS A LESS THAN
COHERENT SIGNAL. THINK THAT BY LATER IN THE EVENING A MORE ORGANIZED
AREA OF STORMS WILL EVOLVE...HOWEVER THINK THE BEST AREA FOR THIS
ORGANIZED AREA OF STORMS WILL REMAIN JUST EAST OF DDC TERMINAL AND
SOUTH OF HYS TERMINAL. WILL GO WITH A FEW HOURS OF VCTS FOR LATE
THIS AFTN...AND KEEPING A CLOSE EYE ON OBSERVATIONS/RADAR TRENDS FOR
NECESSARY AMENDMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  65  91 /  30  10   0   0
GCK  63  91  62  91 /  20   0   0   0
EHA  63  91  64  91 /  30  10   0   0
LBL  63  90  62  91 /  50  20   0   0
HYS  63  92  64  94 /  20   0   0   0
P28  68  88  67  91 /  70  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Jul 4, 10:33 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 AM CDT WED JUL 4 2007

KSZ030-031-043>046-061>066-074>081-084>090-051015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1033 AM CDT WED JUL 4 2007 /933 AM MDT WED JUL 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS CAN BE EXPECTED DEVELOP THIS AFTERNOON ALONG A WEAK
COLD FRONT WHICH IS PROGGED TO EXTEND FROM NEAR A LINE FROM HAYS TO
JETMORE TO JOHNSON CITY. THE THUNDERSTORMS WILL MOVE SOUTHEAST
DURING THE AFTERNOON AND EVENING AND SHOULD REACH MEDICINE LODGE AND
COLDWATER BY LATE EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND GUSTY WINDS BRIEFLY...BUT AN ORGANIZED SEVERE WEATHER
EVENT IS NOT EXPECTED. THE MOST LIKELY AREA FOR SEVERE WEATHER IS
SOUTH OF A LINE FROM RUSH CENTER TO JOHNSON CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG A COLD FRONT LATE
MONDAY OR MONDAY NIGHT. DETAILS ABOUT THE STRENGTH OF THE
THUNDERSTORMS ARE DIFFICULT TO DETERMINE AT THIS TIME...BUT
SIGNIFICANT SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM FROM HAYS TO
SYRACUSE. ADDITIONAL SPOTTERS MAY BE REQUIRED AS THUNDERSTORMS
MOVE SOUTHEAST DURING THE LATE AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 4, 1:55 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
155 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             1 W PLYMELL             37.81N 100.89W
07/04/2007  E0.75 INCH       FINNEY             KS   PUBLIC

&&

RBURGERT
Local storm report, Jul 4, 3:44 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 E BELLEFONT           37.88N 99.58W
07/04/2007  E1.00 INCH       FORD               KS   PUBLIC

&&

RBURGERT
Local storm report, Jul 4, 4:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             16 ESE DODGE CITY       37.67N 99.74W
07/04/2007  E0.75 INCH       FORD               KS   PUBLIC

&&

JFINCH
Local storm report, Jul 4, 4:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             18 ESE DODGE CITY       37.66N 99.71W
07/04/2007  E0.75 INCH       FORD               KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, Jul 4, 4:44 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NNE FORD              37.67N 99.74W
07/04/2007  E0.75 INCH       FORD               KS   PUBLIC

0432 PM     HAIL             3 ENE FORD              37.66N 99.71W
07/04/2007  E0.75 INCH       FORD               KS   TRAINED SPOTTER

&&

RBURGERT
Special weather statement, Jul 4, 5:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 PM CDT WED JUL 4 2007

KSZ088-042300-
CLARK-
520 PM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLOOM. THIS STORM WAS MOVING SOUTH SOUTHEAST
AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN CLARK COUNTY...INCLUDING THOSE WITH
RECREATIONAL ACTIVITIES AT CLARK STATE LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3746 9969 3746 9992 3716 9990 3724 9954

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:02 AM CDTSpecial Weather StatementDDCKearny43 min
Jul 4, 1:36 AM CDTSevere Thunderstorm WarningDDCFinney24 min
Jul 4, 2:03 AM CDTSevere Thunderstorm WarningDDCFinney, Haskell21 min
Jul 4, 3:34 AM CDTSevere Thunderstorm WarningDDCEllis, Trego41 min
Jul 4, 3:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford61 min
Jul 4, 3:48 PM CDTSevere Thunderstorm WarningDDCPratt42 min
Jul 4, 4:21 PM CDTSevere Thunderstorm WarningDDCFord54 min
Jul 4, 5:20 PM CDTSpecial Weather StatementDDCClark40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.